Disclaimer: I am not a medical professional and this is not medical advice.
Transgender women face a highly elevated prevalence of HIV infection, with Becasen et al. (2019) estimating that 14% of trans women in the United States are HIV-positive. Trans women of color are disproportionately affected: 44% of black trans women and 26% of Hispanic/Latina trans women have HIV, compared to only 7% of white trans women. A recent case series reported in Transgender Health highlights one way in which HIV medications may interact with cross-sex hormone therapy and require changes in the HRT regimen used.
Leinung et al. (2019) described the cases of three HIV-positive trans women receiving gender-affirming hormone treatment at Albany Medical Center’s Transgender Clinic. All three women were taking efavirenz, an antiretroviral medication included in various combination HIV treatments, and each experienced unusually low blood levels of estrogen while on efavirenz and taking oral estradiol. The first was taking 6 to 8 mg of oral estradiol daily, but only achieved estradiol levels of less than 50 pg/mL, below this clinic’s goal of a range of 100-200 pg/mL estradiol. She also had no evident suppression of her testosterone, even after 5 mg daily of medroxyprogesterone acetate was added. Once she was switched to an HIV regimen that did not contain efavirenz, her testosterone levels dropped into the desired range of below 100 ng/dL, although her estrogen levels could not be compared at this time because she had switched to conjugated estrogens (Premarin).
The second woman had been taking 8 mg oral estradiol daily, 200 mg spironolactone, and 10 mg medroxyprogesterone acetate, but exhibited very low levels of estradiol and poor suppression of testosterone, and her low estrogen levels continued even after vaginoplasty. Once she was switched from oral estradiol to transdermal estrogen patches, her estrogen levels rose into the intended range. The third woman had undergone orchiectomy and was using transdermal estrogen patches while on efavirenz, and the authors noted that her estradiol levels were “comparable with other transgender women on that dose” of transdermal estrogen.
The authors added that this inhibition of estradiol levels in trans women appeared to be specific to those taking efavirenz, and was not related to HIV status:
The low serum 17-b estradiol levels in patients 1 and 2 were unusual compared with those in >150 patients seen in our clinic (where the mean is >100 pg/mL on doses of 6 or 8 mg daily). Oral estradiol dosing and serum hormone levels in our HIV-positive transgender female patients not receiving efavirenz are not different compared with those in HIV-negative patients (data not shown).
They further note that efavirenz has previously been observed to interfere with the efficacy of oral contraceptives, and that this effect may be limited to oral forms of estradiol due to its metabolism in the liver:
This interaction of efavirenz and contraceptives has been noted previously in articles describing decreased effectiveness of oral contraceptives with concomitant use of efavirenz. This may be due to the ability of efavirenz to stimulate CYP3A4, which is involved in estradiol and progestin metabolism. Transdermal administration may bypass this first-pass liver effect.
Trans women and transfeminine people with HIV who are seeking cross-sex hormone therapy should be aware of the potential for efavirenz to affect how well oral forms of HRT will work for them, and the possibility of switching to other preparations of HRT or another HIV regimen to avoid this interaction. ■